Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

June 21, 2021Texas County, Oklahoma

NWS Amarillo, TX issued this special weather statement at Jun 21, 2021, 3:39 AM CDT for Texas County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 3:39 AM CDT (08:39 UTC)
Expired
Jun 21, 2021, 4:30 AM CDT
In force
51 min
Issued by
NWS Amarillo, TX

County Texas County, OK

The radar

The Amarillo radar (KAMA), 169 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS84 KAMA 210839
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
339 AM CDT Mon Jun 21 2021
 
OKZ002-210930-
Texas OK-
339 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 430 AM
CDT...

At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Elkhart to 8 miles north
of Texhoma. Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Guymon, Goodwell, Optima, Eva and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3652 10130 3654 10187 3694 10203 3699 10203
      3700 10136
TIME...MOT...LOC 0839Z 260DEG 24KT 3693 10195 3663 10182 

$$

LG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Jun 21, 12:57 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 21, 12:57 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1257 AM CDT Mon Jun 21 2021

.AVIATION...06z TAF Cycle...

VFR conditions are expected at all sites through 10z. A cold front
is currently moving south across the Texas Panhandle, with KDHT
and KGUY already behind the front. This front is expected to move
through KAMA around 07z. Winds behind the front will be out of the
northeast and gusts could be around 35 knots and a 40 knot gust
cannot be ruled out for KAMA and KDHT. Winds will gradually
diminish into the afternoon hours. MVFR ceilings are expected
behind the front as clouds will fill in over the entire Panhandles
after 10z. The low cloud cover is expected to continue through
the late morning hours. Clouds will begin to break up in the
afternoon with a return to VFR ceilings expected.

Muscha/Goehring

&&

.PREV DISCUSSION... /Issued 713 PM CDT Sun Jun 20 2021/

AVIATION...00z TAF Cycle...

VFR conditions will prevail through 06z, with isolated storms
near KAMA through about 02z. At this time, storm activity is
south of KAMA by about 15 miles and storm motion is southeast.
Based on this, did include a VCSH to account for potential, but
at this time it appears all lightning will remain outside the 10
mile ring. A cold front will bring gusty northeast winds starting
around 06z to 09z Monday. A few gusts could approach 40 knots at
KAMA and KDHT between 10z and 15z. MVFR cigs are also expected to
fill in behind the cold front at all terminals. Some IFR can't be
ruled out. VFR may not return until late Monday morning or even
early Monday afternoon.

Ward

PREV DISCUSSION... /Issued 224 PM CDT Sun Jun 20 2021/

DISCUSSION...

A pattern shift is ongoing across the region this afternoon as the
upper level high over the desert southwest continues to move
towards the southwest over northern Baja California. Northwesterly
flow aloft is being observed on the latest water vapor satellite
imagery and GOES satellite wind plotter data, with thunderstorms
starting to fire over the New Mexico mountains. Surface
observations show a surface trof draped southwest to northeast
across the northwestern half of the combined Panhandles, which
will potentially serve as a focal point for late afternoon and
early evening shower and thunderstorm activity. In addition, quite
a few observations show 100 to 104 degree temperatures across the
region, both ahead of and behind the surface trof, with cooler
temperatures behind a cold front presently over east central
Colorado and northwestern Kansas. Latest mesoanalysis shows that
instability is increasing across the region, with CAPE values
around 1000 to 1500 J/kg mainly along the surface trof. There is a
strong cap in place and subsidence aloft that needs to be
overcome, though a vorticity max does appear to be transiting the
region this afternoon. Given these factors, a few high resolution
models do suggest a thunderstorm or two break out mainly after 5
PM where the cap can be reached along the surface trough, with
isolated thunderstorms introduced to account for that potential.

Later this evening, a cold front will move into the area with some
disagreement among the CAMS guidance as to whether anything is
going to occur. The RAP is the least favorable of the bunch, while
the HRRR and the NAMNest are both showing showers and
thunderstorms occurring along the frontal boundary as it
progresses south late tonight into early Monday morning. The main
disturbance supporting this frontal boundary activity is presently
moving into Wyoming, and is pushing a shortwave trof across the
Colorado Rockies. It will be these features that must align with
the cold front in order to cause thunderstorms to occur, with the
Oklahoma Panhandle and northeastern Texas Panhandle favored.
Activity should exit east of the area by midday Monday, with low
and mid level clouds filtering in behind the cold front helping
to keep daytime high temperatures in the 70s (a few 80s cannot be
ruled out) Monday afternoon.

Tuesday will see a rebound in temperatures as the upper high
starts to strength once more and the main ridge axis pushes east
into New Mexico. On Wednesday and Thursday, the center of the
upper level high will be over west Texas with the ridge axis
across the combined Panhandles. High temperatures recover into the
mid 80s east and mid 90s west on Tuesday as a result of rising
heights aloft, and into near record/record territory with nearly
the entire region seeing triple digit heat return. A Heat Advisory
will become necessary for Palo Duro Canyon and Hutchinson County
once more for both Wednesday and Thursday afternoon if the
forecast trend holds, as high temperatures could reach as high as
107 to 108 degrees for both locations.

Towards the latter end of the forecast period, medium range
guidance is showing another shortwave disturbance moving
southeast out of Canada and diving down the front range of the
Rockies Friday into Saturday. This will help to bring back
northwest flow aloft late Thursday night, and better chances for
precipitation for Friday and Saturday as dynamics aloft become a
bit more favorable for activity to make it to the region from the
mountains of New Mexico and Colorado. It is a bit early to tell if
there is any severe potential with such activity, let alone where
the best chances may lie until details come into focus. However,
with that being said, this is our next window of opportunity for
precipitation in the region, as these extended dry streaks have
done us no favors in keeping up with year-to-date precipitation
averages.

Bieda

AVIATION...Previous Discussion...18Z TAFs...A surface trof is in
the Texas Panhandle this afternoon, which has made the winds
variable at KDHT and northerly at KGUY. This feature should slowly
progress south, and could help cause an isolated thunderstorm
near KAMA AFT 20/22Z. The coverage of such thunderstorms will be
sparse enough to not mention at this time. A cold front will be
moving into the Texas and Oklahoma Panhandles late this afternoon
and evening, which will increase northerly to north-northeasterly
winds to around 15 to 25 kts with gusts as high as 35 to 40 kts.
In addition, some light showers and thunderstorms could form along
and behind this front, though there is only enough certainty to
prevail such a condition at KGUY BTWN 21/10Z thru 21/16Z. Lower
CIGs are also being hinted at by some high resolution models with
this cold front, possibly as low as 1500 to 2500 feet AGL, which
will need to be monitored with the future TAF issuances.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

5/15
Hazardous weather outlook, Jun 20, 8:06 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
806 PM CDT Sun Jun 20 2021

OKZ001>003-TXZ001>020-317-211315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
806 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A few thunderstorms will be possible overnight tonight across the
combined Oklahoma and Texas Panhandles. Severe storms are not
anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Heat Advisory may be needed for Palo Duro Canyon Wednesday and
Thursday afternoon.

Chances for thunderstorms return late Thursday in the northeastern
combined Panhandles, with further chances possible Friday night
and Saturday for the entire combined Panhandles. Widespread
severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 21, 3:07 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
307 AM CDT Mon Jun 21 2021

OKZ001-002-210845-
Cimarron OK-Texas OK-
307 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 345 AM CDT...

At 306 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Keyes, or 19 miles west of Elkhart, moving east at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10159 3666 10165 3676 10237 3699 10233
TIME...MOT...LOC 0806Z 268DEG 19KT 3692 10224

LG
Special weather statement, Jun 21, 3:29 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
329 AM CDT Mon Jun 21 2021

OKZ003-210930-
Beaver OK-
329 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BEAVER COUNTY UNTIL 430
AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hayne, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Forgan, Gate, Knowles, Mocane and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3678 10000 3686 10086 3700 10089 3700 10000
TIME...MOT...LOC 0829Z 260DEG 31KT 3698 10079

LG
Special weather statement, Jun 21, 3:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
339 AM CDT Mon Jun 21 2021

OKZ002-210930-
Texas OK-
339 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 430 AM
CDT...

At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Elkhart to 8 miles north
of Texhoma. Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Guymon, Goodwell, Optima, Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3652 10130 3654 10187 3694 10203 3699 10203
      3700 10136
TIME...MOT...LOC 0839Z 260DEG 24KT 3693 10195 3663 10182

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 PM CDTSpecial Weather StatementAMARandall28 min
Jun 20, 7:38 PM CDTSpecial Weather StatementAMARandall52 min
Jun 21, 7:08 AM CDTSpecial Weather StatementAMAHemphill52 min
Jun 21, 7:26 AM CDTSpecial Weather StatementAMAHemphill, Wheeler49 min
Jun 21, 3:29 AM CDTSpecial Weather StatementAMABeaver61 min
Jun 21, 4:53 AM CDTSpecial Weather StatementAMATexas52 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.